Random Polygons and Optimal Extrapolation Estimates of pi
AbstractWe construct optimal extrapolation estimates of π based on random polygons generated by n independent points uniformly distributed on a unit circle in R2. While the semiperimeters and areas of these random n-gons converge to π almost surely and are asymptotically normal as n → ∞, in this paper we develop various extrapolation processes to further accelerate such convergence. By simultaneously considering the random n-gons and suitably constructed random 2n-gons and then optimizing over functionals of the semiperimeters and areas of these random polygons, we derive several new estimates of π with faster convergence rates. These extrapolation improvements are also shown to be asymptotically normal as n → ∞.
P. Beckmann, A History of pi, Fifth edition, The Golem Press, 1982.
C. Belisle, On the polygon generated by n random points on a circle, Statist. Probab. Lett., 81 (2011) 236-242.
P. Billingsley, Probability and Measure, Third edition, Wiley, 1995.
D. A. Darling, On a class of problems related to the random division of an interval, Ann. Math. Statistics, 24 (1953) 239-253.
W. Feller, An Introduction to Probability Theory and its Applications, Vol. II, Wiley, 1966.
T. S. Ferguson, A Course in Large Sample Theory, Chapman & Hall, New York, 1996.
T. Hsing, On the asymptotic distribution of the area outside a random convex hull in a disk, Ann. Appl. Probab, 4 (1994), no. 2,478-493.
I. Hueter, The convex hull of a normal sample, Adv. in Appl. Probab, 26 (1994), no. 4, 855-875.
D. C. Joyce, Survey of extrapolation processes in numerical analysis, SIAM Review, 13 (1971) 435-490.
T. Li, Essays on pi (Chinese), Higher Education Press, 2007.
R. Pyke, Spacings, J. Roy. Statist. Soc. Ser. B, 27 (1965) 395-449.
P. Rabinowitz, Extrapolation methods in numerical integration, Numer. Algorithms, 3 (1992) 17-28.
A. Renyi, R. Sulanke, U¨ ber die konvexe Hu¨lle von n zufa¨llig gewa¨hlten Punkten I, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete,2 (1963), 75-84.
A. Renyi, R. Sulanke, U¨ ber die konvexe Hu¨lle von n zufa¨llig gewa¨hlten Punkten II, Z.Wahrscheinlichkeitstheorie und Verw. Gebiete,3 (1964), 138-147.
R. J. Serfling, Approximation Theorems of Mathematical Statistics, Wiley, 1980.
T. Tang, Brief Discussions on Computation Mathematics from the Calculations of pi (Chinese), Higher Education Press, 2018.
V. Vu, Central limit theorems for random polytopes in a smooth convex set, Adv. Math., 207 (2006), no. 1, 221-243.
S.-S. Wang and W.-Q. Xu, Random cyclic polygons from Dirichlet distributions and approximations of pi, Statist. Probab. Lett., 140 (2018) 84-90.
W.-Q. Xu, Extrapolation methods for random approximations of pi, J. Numer. Math. Stoch., 5 (2013) 81-92.
W.-Q. Xu, Random circumscribing polygons and approximations of pi, Statist. Probab. Lett., 106 (2015) 52-57.
W.-Q. Xu, L. Meng and Y. Li, Random polygons and estimations of pi, Open Math., 17 (2019) 575-581.
- Authors retain copyright and grant the journal right of first publication with the work simultaneously licensed under a Creative Commons Attribution License that allows others to share the work with an acknowledgement of the work's authorship and initial publication in this journal.
- Authors are able to enter into separate, additional contractual arrangements for the non-exclusive distribution of the journal's published version of the work (e.g., post it to an institutional repository or publish it in a book), with an acknowledgement of its initial publication in this journal.
- Authors are permitted and encouraged to post their work online (e.g., in institutional repositories or on their website) prior to and during the submission process, as it can lead to productive exchanges, as well as earlier and greater citation of published work (See The Effect of Open Access).